Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Kaletra/Truvada vs. Atripla
Nov 3, 2007

I was diagnosed 10 months ago and I was in pretty bad shape with a viral load over 750k and 86 CD4 count. Initially, I was started on Septra and Atripla. A couple weeks later I began having severe fevers and a rash that covered most of my body. My doctor told to stop taking the Atripla immediately but to continue taking Septra. My symptoms persisted and it wasn't until a week later that they determined that I was allergic to the Septra (sulfa-based meds) not the Atripla.

In my primary doctors absence, I was started on a Kaletra/Truvada regimen (2 Kaletra and 1 Truvada in the morning and another 2 kaletra at night). It has been ten month and I am now undetectable and have increased my CD4 count to just under 400. In addition to the intial few months of diahrea, my cholestorol levels have gone up quite a bit.

I would like really to get my daily routine down to taking all medications once a day to avoid missing doses or taking extra if I forget (and I have forgotten). My concern is this: Since I started Atripla first do I risk the chance of developing resistance(s)? Does it mean I couldn't switch back? Also, what, if any advantages, are there to taking Atripla vs. Kaletra/Truvada regimen?

I am a 28 year old latino man in great shape and overall excellent health (even when I was at the worst of my infection). Please help me make a wise decision.

Response from Dr. Young

Thanks for your post.

In your case, your risks for developing resistance to the parts of Atripla are not significant. You could decide to continue taking the Truvada+Kaletra regimen (including compacting the regimen to all once-daily) or switch back to the original Atripla. Once-daily Kaletra isn't as well tolerated as twice daily in some studies (it's actually not approved to be used this way in the UK); we tend to use boosted fosamprenavir (Lexiva) or atazanavir (Reyataz) for once-daily PIs in our clinic.

There are pros and cons to any treatment regimen. Clearly the pill count favors Atripla, the lowest pill burded of any HIV regimen. The specifics of these treatment options (ie, efavirenz vs lopinavir/ritonavir) have been addressed in the head-to-head study called ACTG 5142. In this well-designed study, it appears that the efavirenz (Atripla) regimen performs slightly better with regard to viral suppression, but puts patients at slightly greater risk of developing fat loss. Interestingly while it had also been assumed that lipid changes would favor efavirenz, this effect was limited only to triglycerides (that is, cholesterol changes between the non-nuke and the PI were very similar). Based on this study, it's difficult to blame the Kaletra as the sole cause of your increases in cholesterol.

So, spend a little time on the forum to get other's impressions of their regimens. Since you're doing well, there's no need to rush to a conclusion.

Hope this helps. BY



Previous
Dosing Kaletra / Truvada
Next
CD4 count

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement